Heavy Rain, Chattooga
- When
- February 22, 6:00 AM EST to 7:00 AM EST
- Where
- Chattooga County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Dade, Chattooga, and Floyd county Emergency Management Directors reported that heavy rain was causing minor street flooding, especially in urban areas such as Summerville in Chattooga county. Minor flooding was also reported near creeks and streams as a result of the heavy rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The Dade, Chattooga, and Floyd county Emergency Management Directors reported that heavy rain was causing minor street flooding, especially in urban areas such as Summerville in Chattooga county. Minor flooding was also reported near creeks and streams as a result of the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 4:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 AM EST SAT FEB 22 2003 ...UPDATED TO INCLUDE AVIATION DISCUSSION... COMPLEX LOW PRESSURE SYSTEM MOVING NORTHEAST FROM LOUISIANA WITH BROAD AREA OF SHOWERS/THUNDERSTORMS AHEAD OF IT. AS LOW TRACKS NORTHEAST...WARM FRONT OVER SOUTH GEORGIA EXPECTED TO LIFT NORTHWARD REACHING NORTHCENTRAL GEORGIA BY 12Z THIS MORNING...WITH ASSOCIATED COLD FRONT MOVING INTO WESTERN ALABAMA. COLD FRONT THEN CONTINUES TO MOVE EAST...REACHING A BLAIRSVILLE TO LAWRENCEVILLE TO AMERICUS LINE BY EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH EXTREME NORTH THIS MORNING...WHERE WE HAVE ALREADY SEEN THE HEAVIEST RAIN. ISOLATED SEVERE STORMS ALSO POSSIBLE AS STORM SYSTEM MOVES THROUGH. LOOK FOR MAIN BAND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS MORNING THROUGH EARLY AFTERNOON...AHEAD OF THE FRONT...BUT MODELS SIMILAR WITH SOME WRAP-AROUND POSSIBLY AFFECTING NORTH SECTIONS LATE THIS AFTERNOON INTO THIS EVENING. CURRENT FORECAST APPEARS TO HAVE A GOOD HANDLE ON SITUATION WITH A CHANCE OF SHOWERS INTO THE EVENING. DRIER AIR BEGINS TO ADVECT INTO THE STATE LATE SATURDAY NIGHT AND WILL END ALL PRECIP BY SUNDAY MORNING. WEAKER SYSTEM APPROACHES STATE LATE SUNDAY/SUNDAY NIGHT...BUT MODELS SIMILAR WITH KEEPING BULK OF DEEPER MOISTURE NORTH OF GEORGIA. WILL CONTINUE CHANCE FOR PRECIP EXTREME NORTH BUT WILL BACK OFF TO SLIGHT CHANCE FOR NORTHCENTRAL SECTIONS. STRONG HIGH PRESSURE BEGINS TO BUILD INTO THE COUNTY WARNING AREA MONDAY WITH DRY FORECAST INTO TUESDAY. NEXT SYSTEM MOVES EAST FROM TEXAS WEDNESDAY WITH CHANCE OF RAIN (MAINLY NORTH) LATE WEDNESDAY INTO THURSDAY. PRELIMINARY POINT TEMPS/POPS... KATL 66 39 57 43 / 100 10 10 20 KAHN 66 39 59 40 / 100 10 10 20 KGVL 64 39 57 38 / 100 20 10 20 KRMG 65 39 57 41 / 100 20 10 30 KCSG 70 43 64 43 / 100 10 10 10 KMCN 71 43 64 42 / 100 10 10 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH FAR NORTH THIS MORNING. AVIATION DISCUSSION... THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. LOW CEILINGS POTENTIALLY HIGHLY VARIABLE. WINDS VEERING TO THE S AND THEN SW THIS AFTERNOON. VSBYS LOW IN THE HEAVY THUNDERSTORMS. ONCE CONVECTION MOVES BY CONDITIONS IMPROVING TO 3000 TO 4000 FT CEILINGS WITH VSBYS P6SM. BDL
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 920 PM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...OVERNIGHT. ...A FEW SEVERE THUNDERSTORMS POSSIBLE IN WEST GEORGIA TOWARD DAYBREAK... .SYNOPSIS... A STRONG LOW PRESSURE SYSTEM OVER LOUISIANA WILL MOVE INTO TENNESSEE BY DAYBREAK SATURDAY. A COLD FRONT TRAILING SOUTH FROM THIS LOW WILL BE APPROACHING GEORGIA FROM THE WEST. .PRIMARY HAZARD... THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY TOWARD DAYBREAK SATURDAY...MAINLY OVER WESTERN COUNTIES OF GEORGIA. HEAVY DOWNPOURS AND STRONG...GUSTY WINDS WILL ACCOMPANY THESE THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY HAZARD. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT BEFORE SUNRISE WILL BE WEST OF A LINE FROM DALTON TO COLUMBUS. .DISCUSSION... THE AIRMASS OVER GEORGIA IS EXPECTED TO REMAIN ONLY MARGINALLY UNSTABLE. LIFTED INDICES AT DAYBREAK WILL BE IN THE ZERO TO MINUS 2 RANGE ALONG THE WESTERN BORDER OF THE STATE. HOWEVER...WIND FIELDS ASSOCIATED WITH THIS SYSTEM ARE IMPRESSIVE. WIND SPEEDS OF 40 TO 50 KNOTS ARE EXPECTED 3 TO 4 THOUSAND FEET ABOVE THE SURFACE. THE LINE OF CONVECTION ITSELF WILL BE FAST MOVING. CONVECTIVE CURRENTS COULD BRING THE STRONGER WINDS ALOFT DOWN TO THE SURFACE LEADING TO WIND GUSTS OF 55 MPH OR GREATER IN A FEW CASES. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE FRONT PUSHES INTO GEORGIA FROM THE WEST. THESE STORMS WILL LIKELY CROSS THE STATE IN A NORTH TO SOUTH BAND BETWEEN DAYBREAK AND EARLY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC. 15
GAZ042-052-053-066-220730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 156 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN TROUP...HEARD...COWETA AND CARROLL COUNTIES UNTIL 230 AM EST... AT 150 AM EST...7 MILES SOUTH OF FRANKLIN...SEVERAL THUNDERSTORMS WERE MOVING NORTHEAST AT 50 MPH. THEY WILL MOVE ACROSS CARROLLTON AND NEWNAN BY 225 AM. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 230 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ031-042>044-053-220745- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 216 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN COWETA...DOUGLAS... CARROLL...PAULDING AND FULTON COUNTIES UNTIL 245 AM EST... AT 211 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM FROM BREMEN TO WHITESBURG...MOVING NORTHEAST AT 50 MPH TO EXTEND ALONG A LINE FROM DALLAS TO EAST POINT BY 240 PM. WIND GUSTS TO 50 MPH AND OCCASIONAL LIGHTNING MAY ACCOMPANY THESE STORMS. THIS ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY 245 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ066-078-089-090-102-221145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN CHATTAHOOCHEE...HARRIS...MUSCOGEE...STEWART...AND TROUP COUNTIES... THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS MOVING INTO WEST GEORGIA FROM ALABAMA BETWEEN LAGRANGE AND FT. BENNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS UP TO AN INCH CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 630 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341088, 5341089, 5341206.